Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

Doxycycline as prophylaxis for EGFR-induced folliculitis: Is a pound of cure worth an ounce of prevention?


DII small banner

By Warren R. Heymann, MD
May 23, 2016


Epidermal Growth Factor Inhibitors (EGFRI) may cause acneiform eruptions that characteristically appear within a few weeks of their administration. These appear in > 50% of cases treated with EGFRI and in up to 100% of those cases treated with cetuximab. The appearance and severity of EGFRI correlate with a positive oncologic response to therapy. Treatment of these eruptions may include topical agents (including erythromycin, metronidazole or possibly calcineurin inhibitors) or systemic drugs (notably doxycycline or minocycline). To date, studies regarding the use of prophylactic antibiotics for EGFRI have shown equivocal results (1).

Histologically, neutrophilic subcorneal or intraepidermal pustules and a polymorphous dermal infiltrate characterize EGFRI eruptions in the acute phase, with a subsequent lymphocytic perifolliculitis and/or suppurative folliculitis. This was demonstrated in a study of 39 patients treated with EGFRI, mostly cetuximab and erlotinib. As EGFRI eruptions are likely due to cytokines derived from altered EGF pathways, as opposed to hyperkeratinization of the follicular infundibulum as seen in acne vulgaris, the term “erythematous papulopustular eruption “(EPPE) has been advocated instead of an “acneiform” eruption from these drugs. (2) Personally, I’m completely at ease with the term acneiform in describing EGFRI eruptions — meaning that the rash is not acne vulgaris, while acknowledging that there are similarities and differences of these disorders that affect the pilosebaceous unit.

Deplanque et al conducted an open-label randomized trial on 147 patients with advanced metastatic non-small-cell lung cancer in order to determine if the administration of doxycycline given prophylactically would prevent the appearance of an erlotinib-induced folliculitis. Patients were divided into two groups: 73 receiving doxycycline (150 mg daily) and erlotinib and the second group as a control, receiving erlotinib alone. They found that “The incidence of folliculitis with erlotinib treatment in the current trial was similar to previous reported levels but was not significantly reduced by the addition of doxycycline during 4 months of treatment. The median time of onset of rash was similar in both treatment arms. However, the maximal intensity of folliculitis and other skin lesions was significantly reduced at 4 months by the inclusion of docycycline, supporting the efficacy of doxycycline in palliating the intensity and symptoms of these skin lesions.”

Prophylaxis or no prophylaxis, that is the question: Whether ’tis nobler in the skin to suffer the slings and arrows of outrageous eruptions, or take arms against a sea of troubles.

In my estimation, I think vigilance is the right approach. A minority of patients will not have any EGFRI eruption. Why put them on an unnecessary systemic treatment? I have no objection of prescribing a tube of topical metronidazole to be used at the earliest onset of the rash. It will not take long to know if that is inadequate. If that is the case, by all means add doxycycline.

1. Dessinioti C, et al. Acneiform eruptions. Clin Dermatol 2014; 32: 24-34.
2. Bellini V, et al. Histopathologic features of erythematous papulopustular eruption to epidermal growth factor receptor inhibitors in cancer patients. J Cutan Pathol 2016; 43: 211-8.
3. Deplanque G, et al. Doxycycline for prevention of erlotinib-induced rash in patients with non-small-cell lung cancer (NSCLC) after failure of first-line chemotherapy: A randomized, open-label trial. J Am Acad Dermatol 2016; 74: 1077-85.


All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement